How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask khagihara Your Own Question
khagihara
khagihara, Doctor
Category: Neurology
Satisfied Customers: 6488
Experience:  Trained in the multiple medical fields for many years.
20084961
Type Your Neurology Question Here...
khagihara is online now
A new question is answered every 9 seconds

Am 28 years old female that has been recently diagnosed

Customer Question

Hi am 28 years old female that has been recently diagnosed (June 2016) with Myasthenia Gravis my symptoms; episodes where I can't breath for 10-15 sec at least once a day or every other day
my muscles in my legs are so weak that I can't get upstairs without assistance,
am unsteady when I walk and use a walker,
as well as fatigued and double vision when I wake up and towards the end of the day.
What is the typical approach for treating MG? Also I wanted to know what medications I could or could not take so I wouldn't aggravate my MG? I recently had a VERY unpleasant stay at the hospital after getting a thymectomy I was given antibiotics through IV after and ended up "crashing" had trouble breathing and was ICU for 1 week and discharge from ICU to home(concerning didn't know that was possible). The surgeon team didn't know that antibiotics could aggravate MG. I am just trying to avoid having that happened again. I know some stomach inhibitors can mess with MG but I was unaware of the antibiotics. I would ask my Neurologist but unfortunately he is not a very accessible only able to see him every 3 months.
Submitted: 22 days ago.
Category: Neurology
Customer: replied 22 days ago.
I ask about the treatment because my current Neurologist is taking a wait and see approach with alot of my treatment and it has left me a bit frighten (which I have voiced) and my other Doctors slightly confused. In June 2016 saw Neurologist first time and was put on Pyridostigmine (Mestinon) 60mg BR take 1 tablet upto 6 times daily and did 9 sessions of plasma pherosis and was told after (relayed by nurse) I would see him in Oct (only appt he had) and he wanted to wait and see how I reacted. I was doing way better able to walk with minimum assistance but ended up having a MG crisis 1 week after my last plasma Pherosis. So increased Mestinon 60mg 2 tablets 6 times daily and add Prednisone 20mg 3 tablets every other day (had horribly side effects happening). Took 3 months to finally get the thymyectomy done and all while I was in the hospital for it he kept buttheads with his neurology team in the hospital about what to do (he says this medication and they do something different). I would just like an opinion from another neurologist about how to go about treating MG and what I need to avoid because I am losing faith in current neurologist and not sure if another would take my case.
Expert:  khagihara replied 22 days ago.

Avoidance of fluoroquinolone, aminoglycoside and ketolide antibiotics, magnesium sulfate, chloroquine and hydroxychloroquine, penicillamine, and botulinum toxin in patients with MG is prudent. Likewise, beta blockers, procainamide, quinidine, and quinine should be avoided when possible. Other following drugs are usually well-tolerated in patients with MG but occasionally have been associated with an MG exacerbation.

Anesthetic agents

Inhalation anesthetics - eg, isoflurane, halothane

Local anesthetics¶ - eg, bupivacaine, lidocaine, procaine

Antibiotics and antiviral agents

Antiretroviral agents - eg, ritonavir

Tetracyclines - eg, doxycycline, tetracycline

Macrolides - eg, azithromycin, clarithromycin, erythromycin

Metronidazole

Nitrofurantoin

Anticonvulsants

Carbamazepine

Ethosuximide

Gabapentin

Phenobarbital

Phenytoin

Antipsychotics and other psychiatric drugs

Butyrophenones - eg, haloperidol

Lithium

PhenothiazinesΔ - eg, chlorpromazine, prochlorpromazine

Cardiovascular drugs

Bretylium

Calcium channel blockers - eg, verapamil

Statins

Glucocorticoids

Dexamethasone

Methylprednisolone

Prednisone

Ophthalmic drugs

Betaxolol

Echothiophate

Proparacaine

Timolol

Tropicamide

Other drugs

Cisplatinum

Emetine (Ipecac syrup)

Fludarabine

Glatiramer acetate

Interferon alpha

Interleukin-2

Iodinated contrast agents

Riluzole

◊ Although glucocorticoids are a common treatment for MG, at high doses they may cause a significant exacerbation of MG symptoms during early stages of treatment. For this reason, glucocorticoids should be started in high doses only in hospitalized patients who are receiving concurrent plasmapheresis or IVIG for myasthenic crisis.